Alert archive / Alabama / Special Weather Statements in 2024

Special Weather Statement, NWS Huntsville, AL

March 14, 2024Limestone County, Alabama

NWS Huntsville, AL issued this special weather statement at Mar 14, 2024, 10:10 PM CDT for Limestone County, Alabama. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 14, 2024, 10:10 PM CDT (03:10 UTC)
Expired
Mar 14, 2024, 10:45 PM CDT
In force
35 min
Issued by
NWS Huntsville, AL
Hail
0.75 in
Wind
50

County Limestone County, AL

The radar

The Northeast Alabama radar (KHTX), 69 km from the middle of the area, began a volume at 03:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.2 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2024-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 606 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2024-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
606 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1679 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

914 
WWUS84 KHUN 150310
SPSHUN

Special Weather Statement
National Weather Service Huntsville AL
1010 PM CDT Thu Mar 14 2024
 
ALZ005-006-TNZ096-150345-
Madison AL-Limestone AL-Lincoln TN-
1010 PM CDT Thu Mar 14 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN MADISON...
NORTHEASTERN LIMESTONE AND SOUTHWESTERN LINCOLN COUNTIES THROUGH 1045
PM CDT...

At 1010 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Pulaski to 8 miles west of Ardmore to 9 miles
northwest of Athens. Movement was northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor hail damage to vegetation is 
         possible.

Locations impacted include...
Madison, Athens, Ardmore, Harvest, Elkmont, Cartwright, French Mill,
Elkwood, Dellrose, and Ripley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3511 8670 3472 8673 3476 8715 3500 8710
      3499 8684 3526 8683 3525 8675 3527 8673
      3526 8673
TIME...MOT...LOC 0310Z 246DEG 27KT 3519 8706 3502 8698 3488 8709 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

$$

HC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this special weather statement went out at Mar 14, 10:02 PM CDT, 8 minutes earlier.

Area forecast discussion, Mar 14, 10:02 PM CDT, 8 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1002 PM CDT Thu Mar 14 2024

...New NEAR TERM...

.NEAR TERM...
(Rest of tonight)
Issued at 1002 PM CDT Thu Mar 14 2024

Strong-severe thunderstorms developed late this afternoon/early
this evening across northern MS/southwestern TN, in the vicinity
of a diffuse NNW-SSE oriented warm front separating dewpoints in
the m-u 50s (northeast AL) and l-m 60s (northwest AL). Present
indications are that this activity will continue to spread
eastward across the CWFA through the late evening hours (in
conjunction with the slow-moving warm front), with further
convective development aided by synoptic scale lift on the
northern fringe of a low-latitude shortwave trough moving
northeastward from the central Gulf Coast. SPC mesoanalysis
suggests that MUCAPE values currently range from 1000-1250 J/kg
within the plume of richer moisture (along the MS border) to less
than 500 J/kg along the GA border, so we generally expect the
intensity of convection to diminish with eastward extent.
Nonetheless, a favorable combination of instability and effective
bulk shear in the 35-40 knot range will exist across the western
half of the forecast are to support organized updrafts capable of
producing severe hail/wind gusts.

During the early morning hours, we still anticipate that an
outflow boundary (originating from thunderstorms well to our
northwest earlier today) will spread southeastward into the TN
Valley, likely reaching northwest AL between 2-4 AM CDT and
spreading very slowly southeastward thereafter. Although bulk
shear will remain favorable for storm organization (especially as
the southwesterly low-level jet strengthens to 30-40 knots),
instability should be progressively less of an issue, in part due
to extensive convective overturning. However, with kinematic
parameters remaining favorable, we will continue to advertise
another brief window for the potential for marginally severe wind
gusts (associated with the initial outflow boundary), followed by
a rapid transition to a locally heavy rainfall/flooding threat.

&&

.SHORT TERM...
(Friday Afternoon through Saturday Night)
Issued at 250 PM CDT Thu Mar 14 2024

After the severe and flooding threats come to an end between mid to
late Friday morning, medium chances (40-60%) of lingering showers and
embedded thunderstorms (non-severe) will be possible through the
remainder of the afternoon. Dry weather will then return to the
Tennessee Valley by Friday night and will persist through Saturday
night. With the passage of the aforementioned storm system, cooler
temperatures are expected. Highs Saturday will top out in the upper
60s to around 70 degrees, with lows decreasing to be in the mid to
upper 40s Saturday night. Much colder weather is on the way for early
next week, which is discussed below.

&&

.LONG TERM...
(Sunday through Wednesday)
Issued at 318 AM CDT Thu Mar 14 2024

[250PM UPDATE] - Not too much has changed with regards to the long
term period. After low chances of rain (10-20%) generally along and
south of the Tennessee River Sunday morning, no rain is anticipated
through at least midweek. A reinforcing surface cold front will
traverse the region on Sunday as well, bringing much cooler
temperatures and breezy conditions to the area for early next week.
Temperatures Monday night may dip into the mid to upper 20s, with
wind chills in the lower 20s early Tuesday morning! Stay tuned!

Lingering impacts will be felt on Sunday from the cold front passage
on Friday. The front will be well south of us, however a shortwave
propagating NE along the boundary will support low rain chances
(10-25%) Sunday evening with dry conditions developing overnight.
Further, a secondary dry cold front is also forecast to pass through
our area Sunday during the day, this will have a significant impact
on temperatures through the duration of the long term.

Post frontal clouds should clear overnight Sunday with mostly clear
conditions continuing through the long term period. Fortunately these
sunny conditions will be met with much cooler post frontal
temperatures. The passage of the cold front on Sunday will once again
usher in much colder and drier continental air. Monday afternoon
highs will top out in the mid 50s with overnight lows plunging into
the upper 20s and lower 30s. While overnight conditions look to be
clear, winds are currently forecast to remain elevated from the NW,
this could limit our frost potential. Conversely, this will create
morning wind chills Tuesday morning a few degrees cooler in the low
to mid 20s. Fortunately we will warm up quickly through the week with
each day and night warmer than the last with highs will be back in
the 60s by Wednesday.

&&

.AVIATION...
(00Z TAFS)
Issued at 635 PM CDT Thu Mar 14 2024

VFR conditions will continue at both KMSL and KHSV for now,
however, high chances of thunderstorms will cause decreased
ceilings and visibilities overnight into Friday morning. In
response to this, periods of IFR to MVFR conditions are in the
official TAF package with PROB30 groups allowing conditions to
fall into VLIFR to LIFR.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...None.
TN...None.

&&

NEAR TERM...70/DD
SHORT TERM...26
LONG TERM...26
AVIATION...HC

In the hours before

Special weather statement, Mar 14, 9:00 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Huntsville AL
900 PM CDT Thu Mar 14 2024

ALZ001>003-150230-
Lauderdale AL-Franklin AL-Colbert AL-
900 PM CDT Thu Mar 14 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL LAUDERDALE...
SOUTHWESTERN COLBERT AND NORTH CENTRAL FRANKLIN COUNTIES THROUGH 930
PM CDT...

At 900 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Belgreen, or 13 miles east of Tishomingo State
Park, moving northeast at 40 mph.

HAZARD...Wind gusts up to 40-50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Sheffield, Tuscumbia, Red Rock, Posey Loop, Pride Landing, Cedar
Creek Reservoir, Srygley Church, New Bethel, Crooked Oak, and Colbert
Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3449 8795 3461 8807 3484 8784 3464 8763
TIME...MOT...LOC 0200Z 223DEG 33KT 3461 8795

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

70/DD
Special weather statement, Mar 14, 9:21 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Huntsville AL
921 PM CDT Thu Mar 14 2024

ALZ006-TNZ096-150245-
Madison AL-Lincoln TN-
921 PM CDT Thu Mar 14 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MADISON AND SOUTH
CENTRAL LINCOLN COUNTIES THROUGH 945 PM CDT...

At 921 PM CDT, Doppler radar was tracking a strong thunderstorm near
Harvest, or near Madison, moving northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Northwestern Huntsville, Madison, Moores Mill, Meridianville, Hazel
Green, New Market, Harvest, Alabama A And M University, University Of
Alabama In Huntsville, and Toney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3496 8635 3471 8667 3475 8679 3484 8679
      3505 8666
TIME...MOT...LOC 0221Z 222DEG 34KT 3480 8671

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

HC
Special weather statement, Mar 14, 9:31 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Huntsville AL
931 PM CDT Thu Mar 14 2024

ALZ001-150315-
Lauderdale AL-
931 PM CDT Thu Mar 14 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LAUDERDALE COUNTY
THROUGH 1015 PM CDT...

At 931 PM CDT, Doppler radar was tracking a strong thunderstorm near
Underwood-Petersville, or 7 miles west of Florence, moving northeast
at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Florence, Lexington, St. Florian, Underwood-Petersville, Green Hill,
Zip City, and Oakland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3500 8771 3500 8734 3484 8761 3477 8781
      3481 8789
TIME...MOT...LOC 0231Z 231DEG 27KT 3483 8780

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

HC
Special weather statement, Mar 14, 9:44 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Huntsville AL
944 PM CDT Thu Mar 14 2024

ALZ001-150300-
Lauderdale AL-
944 PM CDT Thu Mar 14 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LAUDERDALE COUNTY
THROUGH 1000 PM CDT...

At 944 PM CDT, Doppler radar was tracking a strong thunderstorm near
J P Coleman State Park, moving northeast at 30 mph.

HAZARD...Wind gusts in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Waterloo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3501 8820 3501 8796 3500 8787 3489 8810
      3492 8816 3496 8817 3500 8820
TIME...MOT...LOC 0244Z 241DEG 24KT 3497 8812

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

HC
Special weather statement, Mar 14, 10:00 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1000 PM CDT Thu Mar 14 2024

ALZ002>004-150345-
Lawrence AL-Franklin AL-Colbert AL-
1000 PM CDT Thu Mar 14 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN COLBERT...EASTERN
FRANKLIN AND CENTRAL LAWRENCE COUNTIES THROUGH 1045 PM CDT...

At 1000 PM CDT, Doppler radar was tracking a strong thunderstorm near
Phil Campbell, or 9 miles south of Russellville, moving northeast at
40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Russellville, Moulton, Phil Campbell, Town Creek, Littleville,
Courtland, North Courtland, Hillsboro, Mt Hope, and La Grange.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3478 8733 3456 8710 3452 8711 3430 8766
      3431 8780 3442 8794
TIME...MOT...LOC 0300Z 238DEG 35KT 3438 8778

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

HC
Special weather statement, Mar 14, 10:10 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1010 PM CDT Thu Mar 14 2024

ALZ005-006-TNZ096-150345-
Madison AL-Limestone AL-Lincoln TN-
1010 PM CDT Thu Mar 14 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN MADISON...
NORTHEASTERN LIMESTONE AND SOUTHWESTERN LINCOLN COUNTIES THROUGH 1045
PM CDT...

At 1010 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Pulaski to 8 miles west of Ardmore to 9 miles
northwest of Athens. Movement was northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Madison, Athens, Ardmore, Harvest, Elkmont, Cartwright, French Mill,
Elkwood, Dellrose, and Ripley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3511 8670 3472 8673 3476 8715 3500 8710
      3499 8684 3526 8683 3525 8675 3527 8673
      3526 8673
TIME...MOT...LOC 0310Z 246DEG 27KT 3519 8706 3502 8698 3488 8709

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

HC

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 7:02 PM CDTSpecial Weather StatementHUNFranklin43 min
Mar 14, 7:07 PM CDTSevere Thunderstorm WarningHUNFranklin23 min
Mar 14, 7:28 PM CDTSevere Thunderstorm WarningHUNColbert, Franklin32 min
Mar 14, 7:49 PM CDTSevere Thunderstorm WarningHUNColbert, Lauderdale26 min
Mar 14, 8:14 PM CDTSpecial Weather StatementHUNLauderdale46 min
Mar 14, 8:29 PM CDTSpecial Weather StatementHUNFranklin46 min
Mar 14, 9:00 PM CDTSpecial Weather StatementHUNColbert30 min
Mar 14, 9:21 PM CDTSpecial Weather StatementHUNMadison24 min
Mar 14, 9:31 PM CDTSpecial Weather StatementHUNLauderdale44 min
Mar 14, 9:38 PM CDTSevere Thunderstorm WarningHUNLauderdale37 min
Mar 14, 10:00 PM CDTSpecial Weather StatementHUNFranklin, Lawrence45 min
Mar 14, 10:19 PM CDTSevere Thunderstorm WarningHUNColbert, Franklin, Lawrence26 min
Mar 14, 10:43 PM CDTSevere Thunderstorm WarningHUNMadison32 min
Mar 14, 10:44 PM CDTSevere Thunderstorm WarningHUNLawrence, Morgan31 min
Mar 14, 10:47 PM CDTSevere Thunderstorm WarningHUNColbert, Lawrence28 min
Mar 14, 11:14 PM CDTSevere Thunderstorm WarningHUNLawrence, Limestone, Morgan31 min
Mar 14, 11:15 PM CDTSevere Thunderstorm WarningHUNLawrence, Limestone16 min
Mar 14, 11:23 PM CDTSpecial Weather StatementHUNMadison37 min
Mar 14, 11:39 PM CDTSevere Thunderstorm WarningHUNLimestone, Madison, Morgan36 min
Mar 14, 11:51 PM CDTSevere Thunderstorm WarningHUNJackson, Madison24 min
Mar 15, 12:34 AM CDTSevere Thunderstorm WarningHUNJackson, Madison26 min
Mar 15, 12:59 AM CDTSevere Thunderstorm WarningHUNJackson16 min
Mar 15, 1:15 AM CDTSevere Thunderstorm WarningHUNJackson30 min
Mar 15, 4:02 AM CDTSpecial Weather StatementHUNColbert, Franklin, Lawrence, Limestone, Madison43 min
Mar 15, 4:45 AM CDTSpecial Weather StatementHUNLawrence, Limestone, Madison, Morgan45 min
Mar 15, 5:31 AM CDTSpecial Weather StatementHUNCullman, Jackson, Madison, Marshall, Morgan44 min
Mar 15, 5:53 AM CDTTornado WarningHUNJackson21 min
Mar 15, 6:07 AM CDTSevere Thunderstorm WarningHUNCullman, DeKalb, Jackson, Madison, Marshall, Morgan53 min
Mar 15, 6:52 AM CDTTornado WarningHUNDeKalb23 min
Mar 15, 6:59 AM CDTSevere Thunderstorm WarningHUNDeKalb31 min
Mar 15, 7:32 AM CDTAreal Flood WarningHUNMadison15 hr
Mar 15, 8:51 AM CDTRiver Flood WarningHUNMadison25 hr
Mar 15, 8:57 AM CDTRiver Flood WarningHUNJackson, Madison, Marshall14 hr
Mar 14, 11:12 PM CDTSpecial Weather StatementHUNFranklin48 min
Mar 14, 11:29 PM CDTSevere Thunderstorm WarningHUNLincoln, Moore31 min
Mar 14, 11:36 PM CDTSpecial Weather StatementHUNFranklin24 min
Mar 15, 12:01 AM CDTSpecial Weather StatementHUNMoore29 min
Mar 15, 12:15 AM CDTSpecial Weather StatementHUNFranklin45 min
Mar 15, 4:35 AM CDTSevere Thunderstorm WarningHUNFranklin, Moore25 min
Mar 15, 4:39 AM CDTTornado WarningHUNFranklin36 min

Nearby

Special Weather Statements in Alabama, 2024Every special weather statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.